Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 48, NWS Birmingham, AL

June 19, 2010Autauga County, Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 19, 2010, 2:53 PM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2010, 2:53 PM CDT (19:53 UTC)
Expired
Jun 19, 2010, 5:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:50 PM CDTHEAVY RAIN 0Montgomery, ALWIDESPREAD STREET FLOODING REPORTED ACROSS THE CITY OF MONTGOMERY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WGUS54 KBMX 191953
FFWBMX
ALC001-051-101-192200-
/O.NEW.KBMX.FF.W.0048.100619T1953Z-100619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT SAT JUN 19 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL AUTAUGA COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF PRATTVILLE...
  SOUTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WETUMPKA...MILLBROOK...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MONTGOMERY...

* UNTIL 500 PM CDT

* AT 241 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED THE 
POSSIBILTY OF FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED 
AREA...ESPECIALLY OVER THE COOSADA AREA...WHERE SEVERAL FLASH FLOOD 
HOT SPOTS ARE LOCATED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTGOMERY
  ZOO...ELMORE...DEATSVILLE...COOSADA...BOYLSTON...BOB WOODRUFF LAKE
  AND BLUE RIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3264 8647 3265 8619 3232 8616 3231 8645

$$

GOGGINS
1 follow-up statement
408 
WGUS74 KBMX 192142
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SAT JUN 19 2010

ALC001-051-101-192200-
/O.CON.KBMX.FF.W.0048.000000T0000Z-100619T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY AL-AUTAUGA AL-ELMORE AL-
442 PM CDT SAT JUN 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN ELMORE...EAST CENTRAL AUTAUGA AND NORTHWESTERN
MONTGOMERY COUNTIES...

AT 432 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO DETECT 
RUNOFF FROM AN EARLIER LINE OF THUNDERSTORMS CONTINUING THE THREAT 
OF FLASH FLOODING OVER THE WARNED AREA...ESPECIALLY ACROSS THE CITY 
OF MONTGOMERY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WETUMPKA...
ELMORE...DEATSVILLE...COOSADA AND BLUE RIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3264 8647 3265 8619 3232 8616 3231 8645

$$

GOGGINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 12:41 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 12:41 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT SAT JUN 19 2010

.UPDATE...18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

SOME CHANGES TO THE FORECAST BASED ON CURRENT TRENDS.

OBVIOUS OUTFLOW BOUNDARY FROM OVERNIGHT MCS CONTINUES TO PUSH
SOUTHWARD...ALTHOUGH HAS DECELERATED SOMEWHAT OVER THE LAST FEW
HOURS AS IT ENTERS THE TN VALLEY. AT THE SAME TIME...RUC AND NAM
DEPICT A COMPLEX OF MID LEVEL SHORT WAVES ROUNDING THE APEX OF THE
RIDGE AXIS. LEAD WAVE MAY BE THE MCV...BUT THE TRAILING MORE
SUBSTANTIAL WAVE LOOKS TO BE ON THE SYNOPTIC SCALE. LOOKS LIKE THE
ONSET OF STORMS SHOULD FIRE FIRST IN THE NORTH...THEN SHIFT
SOUTHWARD THROUGH THE AFTERNOON AS FEATURES WITH PLENTY OF
HEATING OUT AHEAD OF THESE FEATURES TODAY...ATMOSPHERE LOOKS TO BE
ON THE VERGE OF POPPING...SUPPORTING A FAIRLY SUBSTANTIAL THREAT
OF WET MICROBURSTS WITH ANY WELL DEVELOPED THUNDERSTORMS LATE THIS
AFTERNOON AND INTO THE EVENING. WILL DO JUST A TAD MORE MESO-
ANALYSIS BEFORE CHANGING THE EXTENT OF THE THREAT FOR THE
AFTERNOON. JUST ISSUED MCD BY SPC SEEMS TO LEND SOME CREDENCE TO
MY LINE OF THINKING.

MAIN CHANGE TO THE FORECAST WAS TO INCREASE POPS ACROSS THE
NORTHERN TIER OF COUNTIES...AND TO TEMPORALLY DELINEATE THE
DEVELOPMENT OF THUNDERSTORMS FOR THE REMAINDER OF THE DAY BASED ON
CURRENT TRENDS.

ZONES ALREADY ON THE STREETS. STAY COOL AND HYDRATED TIL THE
STORMS GET TO YOU...

JD/02

&&

AVIATION...18Z TAF DISCUSSION.

A LINE OF SHOWERS AND THUNDERSTORMS IS MOVING SOUTHEAST ACROSS THE
NORTHERN PORTION OF THE FORECAST AREA EARLY THIS AFTERNOON. THIS
LINE WILL CONTINUE TO TREK SOUTHEAST THROUGH THE REMAINDER OF THE
AFTERNOON...AND COULD PRODUCE HEAVY RAINFALL...DAMAGING WINDS AND
HAIL. TAF SITES MOST AFFECTED WILL BE TCL...BHM...EET AND ANB THIS
AFTERNOON. THE LINE SHOULD WEAKEN BEFORE IT REACHES MGM AND
TOI...BUT ISOLATED STORMS ARE POSSIBLE OUT AHEAD OF THE LINE...SO
KEPT VCTS IN FOR THE SOUTH.

ACTIVITY SHOULD DIMINISH OVERNIGHT...WITH WINDS BECOMING CALM AND
SKIES CLEARING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY. ALSO...KTCL IS NOT REPORTING...SO
HAVE INCLUDED AMEND NOT SKED FOR THIS SITE AS WELL.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/19
Hazardous weather outlook, Jun 19, 12:45 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT JUN 19 2010

ALZ011>015-017>050-201130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 PM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE BETWEEN THROUGH 9 PM GENERALLY
ALONG AND SOUTH OF A LINE FROM CENTRE TO ONEONTA...TO TUSCALOOSA.
SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO 60 MPH
OR GREATER...AS WELL AS DIME TO QUARTER SIZE HAIL.  HEAVY RAINFALL
WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

JD/02

In the hours before

Local storm report, Jun 19, 1:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       LEEDS                   33.55N 86.56W
06/19/2010  E0.00 INCH       JEFFERSON          AL   PUBLIC

            MINOR FLOODING BEING REPORTED ON SEVERAL STREETS IN AND
            AROUND THE LEEDS AREA.

&&

GOLDEN
Local storm report, Jun 19, 1:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND DMG     1 NNW NORTH RIVER       33.49N 87.60W
06/19/2010                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON GORGAS RD ONE MILE NORTH OF NORTHSIDE RD.

&&

GOLDEN
Local storm report, Jun 19, 2:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     3 NNE HOLT              33.30N 87.49W
06/19/2010                   TUSCALOOSA         AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE VICINITY OF LAKE NICOL AND THE
            NORTH RIVER YACHT CLUB.

&&

GOLDEN
Local storm report, Jun 19, 2:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     1 E COLUMBIANA          33.18N 86.59W
06/19/2010                   SHELBY             AL   PUBLIC

            COLUMBIANA FIRE DEPT RESPONDING TO 4 TREES DOWN ON THE
            800 BLOCK OF FERRY RD.

&&

GOLDEN
Local storm report, Jun 19, 2:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     5 NW MONTEVALLO         33.15N 86.91W
06/19/2010                   SHELBY             AL   PUBLIC

            TREE DOWN NEAR INTERSECTION OF HWY 22 AND LANDVIEW RD.

&&

GOLDEN
Local storm report, Jun 19, 2:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     5 W FULTONDALE          33.61N 86.89W
06/19/2010                   JEFFERSON          AL   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING THE ROADWAY NEAR THE
            INTERSECTION OF WARNER MINES RD AND REPUBLIC RD.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:02 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby118 min
Jun 18, 8:17 PM CDTFlash Flood WarningBMXJefferson, Shelby98 min
Jun 18, 8:19 PM CDTSevere Thunderstorm WarningBMXShelby41 min
Jun 18, 8:33 PM CDTAreal Flood AdvisoryBMXShelby117 min
Jun 19, 10:49 AM CDTAreal Flood AdvisoryBMXWinston116 min
Jun 19, 11:56 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair49 min
Jun 19, 12:04 PM CDTSevere Thunderstorm WarningBMXWalker41 min
Jun 19, 12:22 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson23 min
Jun 19, 12:26 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker34 min
Jun 19, 12:30 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair, Talladega45 min
Jun 19, 12:39 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby36 min
Jun 19, 12:54 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min
Jun 19, 1:09 PM CDTSevere Thunderstorm WarningBMXCherokee36 min
Jun 19, 1:10 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Jun 19, 1:26 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa34 min
Jun 19, 1:50 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa40 min
Jun 19, 1:54 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa36 min
Jun 19, 2:01 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph29 min
Jun 19, 2:11 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar34 min
Jun 19, 2:26 PM CDTSevere Thunderstorm WarningBMXTallapoosa18 min
Jun 19, 2:30 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore30 min
Jun 19, 2:47 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery28 min
Jun 19, 2:58 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery32 min
Jun 19, 3:08 PM CDTSevere Thunderstorm WarningBMXBullock, Lowndes, Montgomery37 min
Jun 19, 3:42 PM CDTSevere Thunderstorm WarningBMXLee, Russell33 min
Jun 19, 3:45 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike30 min
Jun 19, 4:02 PM CDTSevere Thunderstorm WarningBMXLee, Russell16 min
Jun 19, 4:12 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.